Marianne Davies, DNP, MSN, RN, APRN, CNS-BC, ACNP-BC, AOCNP, discusses the management of immune-related adverse effects in patients who are receiving treatment with checkpoint inhibitors.
Marianne Davies, DNP, MSN, RN, APRN, CNS-BC, ACNP-BC, AOCNP
The advent of PD-1/PD-L1 and CTLA-4 inhibitors has transformed the treatment of patients with a number of malignancies. However, due to their mechanism of action, patients often develop off-target immune-related adverse effects (irAEs) as a result of their treatment.
In a presentation during the 4th Annual School of Nursing Oncology virtual meeting hosted by Physicians’ Education Resource®, LLC (PER®), Marianne Davies, DNP, MSN, RN, APRN, CNS-BC, ACNP-BC, AOCNP, assistant professor at Yale University School of Nursing, and a thoracic oncology nurse practitioner at Smilow Cancer Center, Yale Comprehensive Cancer Center, discussed the management of irAEs in patients who are receiving treatmecheckpoint inhibitors.1
Checkpoint Inhibitors Emerge in Oncology
Checkpoint inhibitors are approved in solid and blood cancers. For example, PD-1/PD-L1 inhibitors such as nivolumab (Opdivo), pembrolizumab (Keytruda), atezolizumab (Tecentriq), durvalumab (Imfinzi), avelumab (Bavencio), and cemiplimab (Libtayo) have indications across oncology.
The CTLA-4 inhibitor ipilimumab (Yervoy) is approved in melanoma, renal cell carcinoma, hepatocellular carcinoma, and non–small cell lung cancer, while tremelimumab, another CTLA-4 inhibitor, has been granted orphan drug designation in mesothelioma.2
Paying close attention to the indications and dosing schedule in each label is critical to ensure the checkpoint inhibitor is given to the proper patient at the intended dose, Davies said.
“Despite these approvals, it is important to understand the immune cycle,” Davies said. “…This was not something that I learned about in nursing school many years ago. We are [now] really understanding how our immune system works in the context of cancer.”
Moreover, understanding the immune system and its response to checkpoint inhibitors may provide critical insight as to why patients develop irAEs and how to efficiently manage them, said Davies.
Off-Target Effects Can Cause irAEs in All Organ Systems
Treating a patient with checkpoint inhibitors causes their immune system to become overactive, said Davies. As such, off-target effects from the therapy can elicit irAEs throughout the patient’s body. While these toxicities vary in severity, an ongoing conversation between the patient and their health care providers is critical to ensure irAEs are identified early and managed appropriately.
Notably, dose adjustments are not used when treating patients with checkpoint inhibitors. Instead, patients who are experiencing irAEs may continue on therapy, interrupt treatment temporarily, or stop therapy altogether.
The median onset of irAEs ranges from 5 to 12 weeks following checkpoint inhibitor initiation; however, irAEs may occur within days of the first dose, after many months of treatment, or following treatment discontinuation.3
“I have a patient now who is quite ill with some systemic side effects although she finished treatment [months ago],” said Davies.
Generally, CTLA-4 inhibitors are associated with a higher and more severe incidence of irAEs compared with PD-1/PD-L1 inhibitors. However, checkpoint inhibitors overall tend to be better tolerated with lower treatment discontinuation rates and fewer treatment-related deaths compared with chemotherapy.
Common irAEs patients on checkpoint inhibitors may experience include fatigue, pruritus, rash, nausea, vomiting, anorexia, pyrexia, chills, and infusion-related reactions. However, irAEs may be neurologic, ocular, respiratory, renal, hematologic, dermatologic, cardiovascular, endocrine, gastrointestinal, and/or rheumatologic in nature and can encompass a wide array of presentations, according to Davies.
Breaking Down the Management Cycle of irAEs
irAE symptom management can be easily understood through a 5-step algorithm of: prevention, anticipation, detection, treatment, and monitoring, Davies explained.
Understanding the immune system, taking accurate patient histories, medication reconciliation, and patient education are necessary steps to ensure irAEs are prevented when possible. Anticipation includes patient assessment through body system review, physical examination, and laboratory evaluations. In this phase, it is also important that the patient relays any new medications [they’re on] and [confirms] that they do not receive any live vaccinations.
The detection phase requires nurses to regularly monitor patients, use telephone triage, and refer to toxicity management guidelines when needed. It is also important that when a patient presents with a likely irAE other potential causes are ruled out. Moreover, close communication with the patient is necessary to ensure they feel comfortable reporting any new symptoms of irAEs. This can ensure irAEs are caught early and proper management strategies are put in place.
Once the appropriate management strategy is implemented, close monitoring of patients is key to ensure the toxicity has been resolved before determining the next steps of treatment with this class of agents.
irAE Grading Determines Next Steps With Immunotherapy
irAE presentation can vary from patient-to-patient, said Davies. Moreover, the grade of the toxicity will likely inform the appropriate course of action regarding continuing or discontinuing treatment.
For example, the most common dermatologic irAE associated with checkpoint inhibitors is maculopapular rash. Treatment and management strategies include supportive care, sun protection, and sunglasses; however, it is necessary to rule out all other potential causes of rash, such as cellulitis, contact dermatitis, other drug reactions, allergies, sun exposure, and radiation recall. Finally, the grade of maculopapular rash determines whether a patient should continue or hold immunotherapy and whether they should receive topical and/or oral steroids.
“We can consider rechallenging a patient on a checkpoint inhibitor if the rash resolves to grade 1 or less,” Davies explained. “Certainly, if there are any life-threatening toxicities, we would not consider rechallenging.”
More serious dermatologic conditions, such as bullous dermatitis or Steven Johnsons Syndrome can occur, but management strategies are similar with some additional considerations.
The prevention, detection, and treatment of irAEs is similar when they arise in other body systems, such as the gastrointestinal system, pulmonary system, and endocrine system. It is important to highlight that endocrine changes that require hormone replacement are likely permanent and the patient will have to remain on that therapy for the rest of their life.
Regardless of what body system is involved, utilizing a multidisciplinary team to manage patients who are receiving immunotherapy, and specifically who develop irAEs, is a key element of proper management, explained Davies.
“As with all of these [irAEs], it is really important that we have good relationships with our interprofessional team because successful management of most of the toxicities will afford us the opportunity to continue treating our patients,” Davies said. “Nurses are critical to that communication with that multidisciplinary team.”
Understanding Steroid Use for irAEs
Often, steroids are given to patients who develop irAEs; however, there are some nuances that need to be taken into account, Davies said.
For example, tapering steroid use over at least 30 days is an important nuance. “The reason for that is that rapid reduction or taper [of steroids] might lead to a flare of the toxicity,” Davies explained. “We want to ensure we have a good response.”
Some toxicities may require long-term steroid use for 4 to 6 weeks in order to prevent irAE recurrence.
In all cases, close monitoring of the patient’s blood glucose, adrenal function, and muscle function is necessary. Additional adjustments should be made for patients who are on, for example, nonsteroidal anti-inflammatory pain relievers as gastritis can arise from steroid use. Other higher-risk situations may include opportunistic infections and osteoporosis in some cases.
Although some preclinical evidence suggested that the use of steroids may reduce the efficacy of checkpoint inhibitors, it has since been determined that steroids reduce native T cells, but do not significantly impact effector or memory T cells. However, early steroid use within 1 month of initiating immunotherapy may lead to decreased efficacy, Davies said.
Multidisciplinary Strategies Can Reduce the Need for Acute Care
In conclusion, Davies reiterated the importance of utilizing a multidisciplinary care team to take care of patients who develop irAEs.
Strategies such as automated hovering, standardized clinical pathways for symptom management, and development of urgent care tactics allow for an all-compassing management protocol. Moreover, educating patients and ensuring reliable telephone triages are important steps.
“Toxicities can be life threatening if they are not managed properly. Rapid diagnostic and treatment interventions are imperative for optimal control and prevention of ‘end-organ’ damage. Reinitiation of treatment may be possible with optimal management, but that decision is not always clear,” concluded Davies.
Endocrine Therapy Response Status Is Necessary for Treatment Planning in HR+/HER2– Early Breast Cancer
Neoadjuvant Nivolumab Plus Carboplatin/Paclitaxel Elicits High pCR Rates in Early-Stage TNBC
Dr Schmid on the Use of Perioperative Pembrolizumab in TNBC
Dr Khan on Optimizing Local Therapy Using MRI and a 12-Gene Expression Assay in DCIS